Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

April 16, 2012Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 16, 2012, 4:44 PM EDT for Floyd County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2012, 4:44 PM EDT (20:44 UTC)
Expired
Apr 16, 2012, 5:15 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA

County Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 103 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WWUS82 KFFC 162044
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT MON APR 16 2012

GAZ011-019-162115-
444 PM EDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 515 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HOLLAND TO 6 MILES WEST OF CAVE SPRING...
MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS CHATTOOGA
AND FLOYD COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE HOLLAND...CHATTOOGAVILLE...JAMES H. FLOYD STATE
PARK...LYERLY...TIDINGS...CAVE SPRING...COOSA...SENEY...LINDALE...
ROME...SHANNON...PINSON...ARMUCHEE...EVERETT SPRINGS AND LAKE MARVIN.

&&

LAT...LON 3443 8541 3450 8515 3458 8511 3459 8508
      3455 8506 3454 8509 3447 8509 3446 8511
      3443 8509 3442 8511 3439 8501 3422 8503
      3421 8505 3410 8504 3408 8542 3434 8548
TIME...MOT...LOC 2044Z 249DEG 19KT 3438 8531 3431 8543
          3410 8541

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 16, 3:42 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 16, 3:42 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 PM EDT MON APR 16 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MODELS IN FAIRLY GOOD AGREEMENT WITH THE SYNOPTIC SETUP...WITH
SHORTWAVE PUSHING INTO NORTH GEORGIA TONIGHT...AND SWEEPING
INTO CENTRAL GEORGIA BY TUESDAY AFTERNOON. THIS BOUNDARY IS
ASSOCIATED WITH LARGE LOW PRESSURE SYSTEM OVER THE GREAT LAKES
REGION. PREFRONTAL LIGHT SHOWERS HAVE BEEN MOVING ACROSS THE AREA
THROUGH THE DAY TODAY...WITH LINE OF CONVECTION OVER ALABAMA
DIMINISHING AS IT APPROACHED AND ENTERED THE STATE. HAVE INCREASED
POPS ACROSS FOR THIS AFTERNOON FOR WESTERN GEORGIA...AND HAVE
UPDATED WX GRIDS FOR CHANGE IN POPS. MODELS ARE COMING IN BETTER
AGREEMENT WITH THE LOCATION OF THE HEAVIEST PRECIP...WITH THE 12Z
MODELS ARE MORE CONSISTENT THAN THE PREVIOUS 06Z RUNS. WITH MOIST
DEWPOINTS MOVING INTO THE STATE...THE AREA APPEARED SUPPORTIVE OF
AFTERNOON CONVECTION...WITH MODELED INSTABILITIES IN THE 300-500
J/KG RANGE...ESPECIALLY ACROSS NORTH GEORGIA. SO FAR...THE
ACTIVITY MOVING INTO THE STATE HAS BEEN LARGELY
UNIMPRESSIVE...WITH LITTLE STRUCTURE...AND HARDLY ANY LIGHTNING.
THAT BEING SAID...STILL SEE METEOROLOGICAL REASONING TO KEEPING
ISOLATED THUNDER IN THE FORECAST THROUGH THE EVENING HOURS.

BIGGER FORECAST STORY IS TOMORROW. PARENT LOW MOVES OVER EASTERN
CANADA AND DRAGS FRONT INTO THE CENTRAL PORTION OF THE CWA. HIGH
PRESSURE ATTEMPTS TO BUILD INTO THE OHIO VALLEY BEHIND THE
BOUNDARY BEFORE THE NEXT SYSTEM SHOVES IT EASTWARD OVER THE
ATLANTIC COAST. MOISTURE AND INSTABILITIES ACROSS GEORGIA WILL
KEEP PRECIP CHANCES OVER MUCH OF THE AREA THROUGH THE DAY TUESDAY.
PREVIOUS MODELS SHIFTED THE HEAVIEST RAINFALL OVER CENTRAL
GEORGIA...BUT APPEARS THAT THE BOUNDARY WILL NOT PUSH QUITE AS FAR
SOUTH...AND WILL BE THE FOCUS OF CONVECTIVE DEVELOPMENT.
INSTABILITIES TUESDAY WILL BE HIGHEST OVER NORTHEAST AND EASTERN
GEORGIA...WITH CAPES IN THE 700-1200J/KG RANGE...AND LIFTED INDEX
VALUES OF -2 TO -4. EXPECT SOME ISOLATED SEVERE
THUNDERSTORMS...MAINLY ACROSS THE EASTERN CWA. LOCALIZED PRESSURE
MINIMA DEVELOPING OVER THE AREA WEDNESDAY MORNING WILL KEEP POPS
ACROSS THE AREA THROUGH THE DAY...AND TAPER OFF INTO THE AFTERNOON
AND EVENING.

OVERALL...TENDED TOWARDS A BLEND OF MODEL GUIDANCE FOR
TEMPERATURES AND DEWPOINTS...TRENDING TOWARDS THE WARM SIDE OF
THINGS DUE TO THE AMPLE CLOUD COVER AND PRECIPITATION ACTIVITY.

31

&&

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/
HAVE MADE A FEW TWEAKS TO THE EXTENDED. MODELS MOVE PRECIPITATION
OUT OF THE CWA WEDNESDAY AFTERNOON AND EVENING SO HAVE LOWERED
POPS ACROSS THE AREA FOR WEDNESDAY NIGHT. NEXT SHORT WAVE EXPECTED
TO AFFECT THE CWA BY THE END OF THE WEEK. MODELS HOLD THIS SYSTEM
BACK TO OUR WEST MUCH OF FRIDAY...SO HAVE DECREASED THE POPS
ACROSS THE AREA FOR THAT DAY. CLOSED UPPER LOW ROTATING THROUGH
THE SOUTHEAST DURING THE WEEKEND...SO HAVE KEPT A MENTION OF
SHOWERS ACROSS THE EXTREME NORTH INTO SUNDAY NIGHT.

41

PREVIOUS LONG TERM DISCUSSION /ISSUED 518 AM EDT MON APR 16 2012/
MODELS SHOW REASONABLE AGREEMENT WITH FLOW MORE ZONAL AS FRONT
SAGS INTO AND ALONG THE APPALACHIANS TO GULF...BRINGING MOISTURE
INTO CWA. WEDNESDAY NIGHT INTO THURSDAY...FRONTS MOVES EAST OF
AREA AND DIMINISH CHANCE OF PRECIPITATION FROM NORTHWEST TO
SOUTHEAST. ANOTHER DISTURBANCE MOVING THROUGH THE FLOW FRIDAY
GIVES A CHANCE FOR MORE SHOWERS/THUNDERSTORMS. A MUCH SHARPER
TROUGH MOVING FROM THE PLAINS DIGS INTO THE GULF COAST STATES
SATURDAY AND DEVELOPS INTO A CUTOFF LOW SATURDAY NIGHT INTO SUNDAY
TO CONTINUE THE CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE
WEEKEND AND INTO MONDAY. HOWEVER...AS THE LOW DEEPENS...THE
GRADIENT TIGHTENS TO YIELD INCREASING WINDS SUNDAY THROUGHOUT THE
AREA.

37

AVIATION...
18Z UPDATE...
LIGHT SHOWERS MOVING THROUGH THE STATE CURRENTLY WITH AMPLE CLOUD
COVER. LINE OF SHOWERS MOVING INTO NW GA DIMINISHING...SO INITIAL
THINKING IS IT COULD BE TO THE METRO AREA 21-23Z. WITH IT FALLING
APART...MAY NEED TO CONSIDER REMOVING THE TS DURING THAT TIME
FRAME. WITH THE APPROACHING FRONT...SW WINDS AT 8-12KTS CAN BE
EXPECTED WITH GUSTS TO 18-20KTS. EXPECT W WINDS AROUND 02Z.
EXPECTED ISOLATED TO SCATTERED OVERNIGHT ACTIVITY...GENERALLY
6-12Z...WITH BEST TS CHANCES TUE AFTERNOON. WINDS WILL BE SOMEWHAT
VRB TUE AFTER 12Z. EXPECTING MAINLY VFR CEILINGS...EXCEPT FOR HIGH
MVFR ASSOCIATED WITH THE PRECIP.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS. LOW CONFIDENCE THAT ATL WILL BE
DIRECTLY IMPACTED BY TS THIS AFTERNOON.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  79  58  70 /  50  70 100  60
ATLANTA         63  76  58  71 /  50  70  90  30
BLAIRSVILLE     57  71  53  66 /  50  80 100  50
CARTERSVILLE    59  74  55  71 /  50  80  90  30
COLUMBUS        63  80  61  77 /  50  40  60  20
GAINESVILLE     61  75  56  68 /  50  80 100  50
MACON           60  83  60  76 /  30  30  60  50
ROME            60  73  55  72 /  50  80  90  30
PEACHTREE CITY  59  77  56  73 /  50  70  80  30
VIDALIA         62  84  63  78 /  10  10  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Apr 16, 11:25 AM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1125 AM EDT MON APR 16 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1125 AM EDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A COLD FRONT MOVING THROUGH THE LOWER MISSISSIPPI RIVER VALLEY
WILL BECOME THE DOMINATE WEATHER FEATURE THIS AFTERNOON INTO
TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE OCCASIONAL LIGHTNING...GUSTY WINDS AND
HEAVY DOWNPOURS.

.DISCUSSION...
HIGH PRESSURE WILL GIVE WAY TO A COLD FRONT MOVING THROUGH THE
MISSISSIPPI RIVER VALLEY INTO NORTHWEST GEORGIA THIS AFTERNOON.
WITH THE AFTERNOON HEATING AND INCREASED WINDS AHEAD OF FRONT
CAPE VALUES ARE EXPECTED BETWEEN 400 AND 700 THIS AFTERNOON IN
NORTHWEEST GEORGIA...AND SLOWLY SPREAD SOUTHEASTWARD OVERNIGHT.
THIS ENVIRONMENT WILL SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT. A
FEW STORMS MAY BE STRONG...BUT ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A CHANCE OF THUNDERSTORMS EACH DAY EXCEPT THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 16, 12:12 PM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1212 PM EDT MON APR 16 2012

GAZ001-002-161645-
1212 PM EDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WALKER AND DADE
COUNTIES UNTIL 1245 PM EDT...

AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM COLE CITY TO 11 MILES WEST OF RISING
FAWN...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WALKER
AND DADE COUNTIES THROUGH 1245 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE COLE CITY...STEPHENSVILLE...NEW ENGLAND...
TRENTON...HOOKER...MORGANVILLE...WILDWOOD...CLOUDLAND CANYON STATE
PARK...LOOKOUT MOUNTAIN...RISING FAWN...CHATTANOOGA VALLEY...CEDAR
GROVE...CHICKAMAUGA...COOPER HEIGHTS AND FAIRVIEW.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3499 8527 3486 8526 3485 8523 3469 8541
      3469 8556 3486 8559 3498 8561 3499 8560
TIME...MOT...LOC 1612Z 270DEG 22KT 3503 8550 3486 8559
          3476 8570
Special weather statement, Apr 16, 4:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT MON APR 16 2012

GAZ011-019-162115-
444 PM EDT MON APR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 515 PM EDT...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HOLLAND TO 6 MILES WEST OF CAVE SPRING...
MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS CHATTOOGA
AND FLOYD COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE HOLLAND...CHATTOOGAVILLE...JAMES H. FLOYD STATE
PARK...LYERLY...TIDINGS...CAVE SPRING...COOSA...SENEY...LINDALE...
ROME...SHANNON...PINSON...ARMUCHEE...EVERETT SPRINGS AND LAKE MARVIN.

&&

LAT...LON 3443 8541 3450 8515 3458 8511 3459 8508
      3455 8506 3454 8509 3447 8509 3446 8511
      3443 8509 3442 8511 3439 8501 3422 8503
      3421 8505 3410 8504 3408 8542 3434 8548
TIME...MOT...LOC 2044Z 249DEG 19KT 3438 8531 3431 8543
          3410 8541

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 12:12 PM EDTSpecial Weather StatementFFCDade33 min
Apr 16, 5:14 PM EDTSpecial Weather StatementFFCFloyd31 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.